From Kansas, USA:
My wife (age 37) has been Type 1 diabetic for 13 years. She is under some of the best medical care available, and really works hard to maintain control of her blood sugar. Unfortunately, she is very difficult to control, so her glucose levels fluctuate widely. Especially in her early years, she was so afraid of the damaging effects of high levels, that she went overboard to maintain tighter control. The result was that she had a lot of very low (20's, and even some teens) glucose levels for quite a period of time.
We now notice that she has difficulty maintaining emotional and mental stability. Her short-term memory appears impaired. Her ability to deal with life appears to be lessened, as she is more short-tempered. These and a lot of other effects cause her a lot of alarm, because she doesn't want to act this way, but states that it feels like she is unable to control herself.
Are there any known mental or emotional effects from diabetes or continued low blood sugars that are caused by physical changes to the brain? We had heard that it has been shown that there is organic brain damage caused by these continual lows she had experienced earlier in her glucose management of diabetes. Is that true?
From this detached viewpoint, there seem to be a number of possibilities.
The first is that your wife may have had an underlying anxiety state that was present before she got diabetes; but which has been exacerbated by the responsibilities of aiming for meticulous control. This, in itself, may need treatment, including pharmacological treatment.
The second is that she may indeed have sustained some cerebral damage as a result of frequent and severe low blood sugars, sufficiently low and frequent enough to have deprived her of warning symptoms. Here you might discuss with her endocrinologist the advisability of changing to intensive insulin therapy, that is to three or four doses of insulin a day, perhaps using the new substituted insulin lispro (HumalogŪ brand) before meals and a long acting human insulin in the morning or at bedtime. The objective here would be to achieve more even control in a range that made hypoglycemia much less likely; but that still maintained satisfactory A1c levels. A pump is also a consideration; but there is some risk of accentuating hypoglycemia if it is not backed by an experienced clinic.
A third possibility is that she has some degree of cerebrovascular complication. It is however uncommon to see this anyhow and especially so in the absence of microaneurysms of the retina or of renal microalbuminuria. These possibilities might be considered, though I expect they have been. In any case microvascular complications are not common after only 13 years if control, as defined by the A1c level, has been good.
[Editor's comment: An additional comment was received by one of our other pediatric endocrinologists, suggesting that your wife's thyroid function be evaluated if it has not been tested recently. People with diabetes are more prone to thyroid disorders which may cause some of the symptoms you mention. WWQ]
Original posting 3 Dec 96
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:08:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.